Hives and itching after eating any food is a common sign of an allergic reaction. Allergic reactions from eating chocolate may or may not be related to a cocoa allergy. Cocoa allergies are very rare, but possible; the allergic skin reaction that forms after eating chocolate is most likely related to other ingredients commonly found in chocolates. Hives may be a sign of anaphylaxis, a severe, whole body reaction that could lead to death. Talk with your doctor about your skin reaction.
Video of the Day
Most chocolate products contain highly allergenic food ingredients. The most common ingredients found in chocolate products that can trigger an allergic reaction are nuts, peanuts, wheat, soy, eggs and dairy. If you're allergic to any of these ingredients, ingesting them in chocolate will cause an allergic reaction. The only way to determine which ingredient in the chocolate is causing the reaction is to make an appointment with an allergist and undergo testing.
Hives and general itching after eating chocolate is the result of a chemical chain-reaction that occurs when you have an allergic reaction. The immune system mistakes the proteins in the ingredient that you're allergic to as dangerous and begins to attack them. Immunoglobulin E, or IgE antibodies are released in the blood stream, which triggers your mast cells to produce histamine. Histamine released in soft tissue leads to inflammation and irritation throughout the body. Too much histamine in the skin can cause itching and hives.
Hives and itching from eating chocolate is the most effectively treated by avoiding chocolate production until you can receive a clinical diagnosis. Once diagnosed, eliminate that specific food from your diet entirely. If you're experiencing a moderate allergic skin reaction, you can treat the affected skin with hydrocortisone and an oral antihistamine. Severe allergic reactions will need emergency medical attention and an injection of epinephrine.
Hives and general itching that form, after eating chocolate, may be a sign of a severe allergic reaction. During anaphylaxis extremely high levels of histamine are released throughout the body, causing your body to experience a state of shock. During anaphylaxis you heart rate will increase, your blood pressure will drop, your face will swell, you will become short of breath and feel dizzy. If these symptoms occur along with hives, call 911 immediately. It is not advisable to take an oral medication during anaphylaxis because the pill may become lodged in your throat.